Kansas, 2011High Wind in Kansas, April 3, 2011
April 3, 2011 · NWS DDC · 3 events in 2 counties and zones
Winds behind a cold front produced speeds as high as 61 mph resulting in minor property damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds behind a cold front produced speeds as high as 61 mph resulting in minor property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 3, 3:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 3, 3:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT SUN APR 3 2011
.SYNOPSIS...
PAST MORNING UPPER AIR DATA INDICATES A DEEP WAVE STRETCHING FROM
THE DESERT SOUTHWEST INTO THE HUDSON BAY REGION OF CANADA. A COUPLE
OF SMALL JET STREAKS IN THE 90-120 KNOT RANGE EXIST ON THE FRONT
SIDE OF THIS SYSTEM. BEHIND THE TROUGH A STRONGER 120+ KNOT JET
STREAK IS DIGGING THIS WAVE SOUTHEAST PER STRONG MID LEVEL HEIGHT
FALLS ON THE SOUTHEAST SIDE OF THE TROUGH. A MODEST 500MB COLD
POOL AROUND -30 CELSIUS IS NOTED OVER THE NORTHERN ROCKIES. RECENT
SUBJECTIVE SURFACE ANALYSIS INDICATES A POTENT COLD FRONT
STRETCHING FROM THE UPPER MIDWEST INTO NORTHEAST KANSAS AND
EVENTUALLY EAST CENTRAL COLORADO. PER KDDC WSR-88D, THE FRONT IS
SINKING SLOWLY SOUTH ALONG THE HIGHWAY 96 CORRIDOR THIS AFTERNOON.
AHEAD OF THIS FRONT, A SHARP DRYLINE STRETCHES FROM FAR SOUTHEAST
NEBRASKA INTO SOUTH CENTRAL KANSAS AND WESTERN OKLAHOMA WITH
DEWPOINTS IN THE MID 50S TO MID 60S SEEN EAST OF THIS BOUNDARY.
THE GFS, NAM AND ECMWF ALL HAVE A DECENT GRASP ON THESE FEATURES
AND WILL OPT TOWARD A BLENDED APPROACH THROUGH TUESDAY.
&&
.DISCUSSION...
DAYS 1-2...
THE AFOREMENTIONED UPPER WAVE WILL DIVE QUICKLY SOUTHEAST INTO THE
GREAT PLAINS TONIGHT INTO EARLY ON MONDAY. THIS WILL EFFECTIVELY
PUSH THE COLD FRONT INTO THE SOUTHERN PLAINS BY MIDNIGHT. MODEST 3
HOUR PRESSURE RISES ON THE ORDER OF 4-5 MB ARE BEING REPORTED JUST
BEHIND THE FRONT OVER NORTHEAST COLORADO ALTHOUGH THE HRRR INDICATES
THIS INCREASING SUBSTANTIALLY DURING THE NEXT FEW HOURS. THIS ALONG
WITH A DECREASE IN MOMENTUM TRANSFER AND RESULTANT WEAKER
WEST/SOUTHWEST WINDS SOUTH OF THE BOUNDARY, WILL ALLOW THE
FRONT TO ACCELERATE SOUTHWARD BY EARLY EVENING. GIVEN THE STRONG
RISING PRESSURE TENDENCY BEHIND THE FRONT PRODUCING ISALLOBARIC
WINDS, SUSTAINED NORTH WINDS OF 30-40 MPH ALONG WITH GUSTS UP TO
50 MPH WILL EXIST BEHIND THE FRONT. WINDS WILL GRADUALLY WEAKEN
DURING THE LATE OVERNIGHT HOURS BUT REMAIN ON THE GUSTY SIDE AS
THE PRESSURE GRADIENT REMAINS TIGHT. OTHERWISE, AS THE MAIN UPPER
TROUGH SWINGS INTO THE AREA THIS EVENING TO OVERNIGHT THE ENTRANCE
REGION OF A SMALL JET STREAK WILL INTERACT WITH A 700MB BAROCLINIC
ZONE TO PRODUCE A NARROW BUT PROGRESSIVE BAND OF FRONTOGENESIS.
THIS BAND OF PRECIPITATION IS ALREADY NOTED FROM AROUND COLORADO
SPRINGS INTO SOUTHWEST NEBRASKA PER RADAR MOSAIC. PRECIPITATION
CHANCES WILL INCREASE BY EARLY EVENING NORTH OF A SYRACUSE TO
SCOTT CITY LINE AND THEN SPREAD SOUTHEAST THROUGH THE NIGHT.
THERMAL PROFILES SUPPORT RAIN EXCEPT FOR A BRIEF MIXTURE OF SNOW
AT THE BACK EDGE OF THE PRECIPITATION BAND.
THE LATTER HALF OF MONDAY THROUGH TUESDAY WILL BE DRY AS SHORTWAVE
RIDGING AND SUBSIDENCE DEVELOPS BEHIND THE EXITING TROUGH. THIS
WILL ALLOW HIGH PRESSURE TO GRADUALLY BUILD INTO THE CENTRAL HIGH
PLAINS BY LATE AFTERNOON TO EARLY EVENING ON MONDAY. WINDS MAY
FLIRT WITH ADVISORY CRITERIA DURING THE LATE MORNING EAST OF HIGHWAY
83 BUT THE GRADIENT WILL RELAX QUICK ENOUGH DURING THE AFTERNOON TO
LIMIT THE OVERALL THREAT TO THE POINT THAT AN ADVISORY IS NOT
WARRANTED. OTHERWISE...TEMPERATURES WILL BE COOLER COMPARED TO
TODAY WITH HIGHS ON MONDAY VARYING FROM THE 50S TO NEAR 60. HIGH
PRESSURE WILL THEN SLIDE EAST OF THE AREA BY TUESDAY MORNING AS
THE LEE TROUGH BEGINS TO DEEPEN ALONG THE FRONT RANGE REGION OF
COLORADO. THIS WILL ALLOW WINDS TO TURN BACK TO THE SOUTH WITH
MODEST WARM AIR ADVECTION PRODUCING TEMPERATURES IN THE 70S TO
NEAR 80.
DAYS 3-7...
ONLY A FEW ADJUSTMENTS WERE MADE TO THE EXTENDED PERIOD FORECAST AS
THE MEDIUM RANGE MODELS CONTINUE TO SHOW FAIRLY GOOD CONTINUITY WITH
PREVIOUS RUNS. THE BEGINNING OF THE EXTENDED PERIOD WILL SEE A COLD
FRONT PUSHING SOUTH THROUGH THE CENTRAL HIGH PLAINS BEHIND A
NORTHERN STREAM SHORTWAVE. THE GFS IS NOW FARTHER SOUTH WITH THE
PLACEMENT OF THIS FRONT AND SIMILAR TO THE ECMWF. THE GEM ALSO
PUSHES THE FRONT THROUGH THE AREA BUT HANGS IT UP FARTHER NORTH OVER
THE NORTHERN TEXAS PANHANDLE. BY WEDNESDAY NIGHT THE REMAINS OF AN
UPPER LEVEL SYSTEM OFF THE COAST OF BAJA WILL BE APPROACHING THE
REGION. THE MODELS CONTINUE TO GENERATE SOME PRECIPITATION
ESPECIALLY OVER THE NORTHWESTERN SECTIONS OF THE CWA WEDNESDAY
NIGHT. THE MODELS SHOW THAT THERE WILL BE SOME ISENTROPIC UPGLIDE
AND MID LEVEL FRONTOGENETIC FORCING AHEAD OF THE WAVE SO
PRECIPITATION CHANCES STILL LOOK REASONABLE. THERE COULD BE A WIDE
SWING IN TEMPERATURES DURING THE DAY THURSDAY DEPENDING ON HOW FAR
TO THE NORTH THE FRONTAL BOUNDARY CAN RETREAT. IN ADDITION, WARM
DRY AND WINDY CONDITIONS COULD CREATE THE POTENTIAL FOR RED FLAG
CONDITIONS. THE ECMWF IS THE MOST AGGRESSIVE IN MOVING THE FRONT TO
THE NORTH WHILE THE OTHER MODELS KEEP THE FRONT FARTHER SOUTH. HAVE
MADE SOME MINOR ADJUSTMENTS TO THE TEMPERATURE FORECAST FOR THURSDAY
BUT WILL HOLD OFF ON TOO MUCH ADJUSTMENT DUE TO THE UNCERTAINTY.
LATER THIS WEEK THROUGH NEXT WEEKEND THE MODELS CONTINUE THE TREND
OF DIGGING A DEEP UPPER TROUGH OVER THE WESTERN CONUS AND CLOSING IT
OFF OVER THE SOUTHWEST BEFORE LIFTING IT OUT OVER THE CENTRAL PLAINS
ON SUNDAY. THE 12Z OPERATION RUN OF THE ECMWF IS A LITTLE MORE
PROGRESSIVE THAN PREVIOUS RUNS AND IS LOOKING MORE SIMILAR TO THE
GFS NOW. ALL THE MODELS CONTINUE TO SHOW THE SURFACE LOW MOVING OUT
TO THE NORTH OF THE DDC FORECAST AREA WHICH WOULD MEAN LITTLE
PRECIPITATION FOR SOUTHWEST KANSAS. THE MODELS ARE SHOWING SOME
UNCERTAINTY IN HOW FAR SOUTHWEST THE UPPER LOW WILL DIG BEFORE
LIFTING BACK OUT SO THE LATEST MODEL SOLUTIONS REGARDING THE TIMING
AND TRACK MAY CONTINUE TO CHANGE WITH TIME.
&&
.AVIATION...
A COLD FRONT WAS SLOWLY MOVING SOUTH THROUGH WESTERN KANSAS EARLY
THIS AFTERNOON. AHEAD OF THE FRONT...WEST SOUTHWEST WINDS GUSTING TO
40 KNOTS WILL CONTINUE UNTIL AROUND 22Z-00Z BEFORE A STRONG COLD
FRONT MOVES THROUGH THE AREA. IMMEDIATELY BEHIND THE FRONT WINDS
WILL SWITCH TO THE NORTH AND BLOW AT A SUSTAINED 25 TO 35 KNOTS WITH
GUSTS TO 45 KNOTS FOR AN HOUR OR SO BEFORE SETTLING DOWN TO AROUND
20 TO 30 KNOTS. THERE COULD BE A PERIOD OF SCATTERED SHRA AND
POSSIBLE MVFR CEILINGS BETWEEN 06Z-12Z.
&&
.FIRE WEATHER...
RED FLAG WARNING WITH CRITICAL FIRE WEATHER CONDITIONS WILL
CONTINUE THROUGH THE REMAINDER OF THIS AFTERNOON TO EARLY EVENING.
STRONG WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ALONG WITH
HUMIDITY LEVELS AROUND 10 TO 15 PERCENT WILL PERSIST INTO THE
EARLY EVENING. HOWEVER...A STRONG COLD FRONT SURGING THROUGH
WESTERN KANSAS THIS EVENING WILL QUICKLY TURN WINDS TO THE NORTH
TO NORTHWEST. WINDS WILL REMAIN STRONG TO PRODUCE ELEVATED FIRE
DANGER THROUGH THE OVERNIGHT HOURS DESPITE INCREASING HUMIDITY
LEVELS. LOOKING AHEAD A FEW DAYS...MARGINAL RED FLAG CONDITIONS
WILL EXIST TUESDAY AFTERNOON AND AGAIN ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 34 56 29 75 / 30 10 0 0
GCK 33 55 27 76 / 40 0 0 0
EHA 32 55 32 78 / 30 10 0 0
LBL 34 56 28 80 / 30 10 0 0
HYS 34 55 28 73 / 30 0 0 0
P28 38 58 31 73 / 30 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ043>046-061>066-074>081-084>090.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR KSZ030-031-043>046.
WIND ADVISORY UNTIL 5 AM CDT /4 AM MDT/ MONDAY FOR KSZ061>066-
074>081-084>090.
&&
FN35/02/02
Hazardous weather outlook, Apr 3, 3:45 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT SUN APR 3 2011
KSZ030-031-043>046-061>066-074>081-084>090-040945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CDT SUN APR 3 2011 /345 AM MDT SUN APR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
IT WILL BECOME QUITE WINDY TODAY WITH SOUTH TO SOUTHWEST WINDS
INCREASING TO 25 TO 35 MPH AND OCCASIONALLY GUSTING TO AS HIGH AS
50 MPH, BASICALLY SOUTH OF LINE FROM SCOTT CITY TO LACROSSE. WINDS
WILL STAY THIS STRONG THROUGH ABOUT SUNDOWN. A RED FLAG WARNING IS
POSTED FROM 11 AM TO 7 PM CDT TODAY, SOUTH OF THE LINE MENTIONED
ABOVE. A POTENT COLD FRONT WILL QUICKLY PUNCH SOUTH THIS EVENING
AND BRING NORTH WINDS OF 25 TO 45 MPH TO ALL OF SOUTHWESTERN
KANSAS. A WIND ADVISORY IS POSTED NORTH OF THE SCOTT CITY TO
LACROSSE LINE FROM 7 PM CDT THIS EVENING TO 1 AM CDT MONDAY. THE
WIND ADVISORY FOR THE REST OF SOUTHWEST KANSAS CONTINUES UNTIL 5
AM CDT MONDAY MORNING. ADDITIONALLY, THERE IS A CHANCE FOR
RAIN SHOWERS NORTH OF I-70 THIS EVENING, THEN A SLIGHT CHANCE FOR
RAIN OR SNOW OVERNIGHT, WITH NO SNOW ACCUMULATION ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS CHANCE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WEDNESDAY NIGHT NORTH OF A LINE FROM JOHNSON CITY TO DODGE CITY TO
PRATT. FURTHERMORE, THE FIRE WEATHER DANGER WILL BE ELEVATED
THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
12
High Wind, Ford
- When
- April 3, 5:00 PM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Strong winds blew over a traffic light and pole.
High Wind, Barber
- When
- April 3, 6:56 PM CST
- Where
- Barber forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A wind speed of 61 mph was recorded at the airport.
High Wind, Ford
- When
- April 3, 7:34 PM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A wind speed of 61 mph was recorded at the airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305754, 305759, 305761.